PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - February 2006

Ginkgo, ear candling & tinnitus

Dear Barry, I have high blood pressure. I have just read your reply to the question about Ginkgo. Can Ginkgo be taken for people with high blood pressure and if so which Ginkgo do you recommend.

Can I also ask you for your opinion on ear candling? I have been told that it can help with tinnitus. I seem to get tinnitus when I have a cold or allergies so I wondered if ear candling has any benefit.

Many thanks Janice Wilson

Dear Janice, Ginkgo does not have any effect on blood pressure. It will not raise or lower it. Also, it will not have any interaction with your current medication so it’s perfectly safe to use.

We recommend our own Ginkgo, of course. We use the highest quality Ginkgo found anywhere in the world. Many Ginkgo products are inferior and lack the necessary components to be considered therapeutic. The best Ginkgo is found in Arches Tinnitus Formula.

I am slightly mistrustful of ear candling. It can be helpful for some people but can also present problems for others. Ear candling is designed to remove excess ear wax from the outer ear canal. Tinnitus caused by colds or allergies is due to inflammation within the middle ear. Therefore, I don’t believe ear candling will be helpful for you. You can see a webpage on ear candling from Faulkner Hospital

Wishing you quiet times, Barry Keate


Candida & Tinnitus

Hi Barry, I have had tinnitus for a few years but only intermittently. I developed candida in my system from an antibiotic drug (minocycline treated for arthritis) and over the year the ringing became worse and the past 3 months it has been nonstop. I have been told by a naturopath that it is the candida in my bloodstream that is causing the ringing and by my ear specialist it is arthritis. I also have taken acid reflux medication and on nearly every one ringing of the ears seems to be a side effect but yet I have talked to other people that are on the same medication and they do not have this problem. It is a real problem. Can you advise if this theory is correct or what you think may be the answer?

Thanks Eileen T.

Hi Eileen, Candida is an inflammatory condition and there are many references to it causing or worsening tinnitus. Any one of the medications you are taking could also be the culprit but it is very difficult to say which one. Tinnitus has been reported from the use of Minocycline but it is rare. Many medications for acid reflux also list tinnitus to varying degrees. I personally take Prilosec which causes tinnitus in less than 1% of people. It doesn’t worsen mine but might cause it in others.

Candida is most likely the culprit here and your naturopath is probably correct. You can view a wide array of articles and potential candida remedies on the Life Extension website.

Arches Tinnitus Formula should be helpful in managing and reducing the tinnitus if used over a period of 3-4 months.

Wishing you quiet times, Barry Keate


Cholesterol, statins and tinnitus

Barry, I have been using your tinnitus formula for over a year and have had some success. My problem is I have high cholesterol and have a lot of trouble taking the various drugs to reduce it. I have noticed when I take one of the statin drugs (it doesn't matter which one) to reduce my cholesterol it increases my tinnitus. Have you heard other people voice this effect or am I just an odd duck? Do you think taking GABA along with your tinnitus formula would give me additional relief? I seem to be very sensitive to medications.

Thank you, Randy Brooks

Dear Randy,

I think it’s unusual for statin drugs to worsen tinnitus. We all react differently to different medications and need to pay attention to which ones to avoid. I cannot take a single 200 mg ibuprofen without it sending my tinnitus through the roof. This is not true for others with tinnitus.

The good news is that Ginkgo biloba and Garlic (in Arches Tinnitus Relief Formula) are two of the supplements that naturally lower cholesterol. My cholesterol levels went from 250 to 170 with no change in diet or medications. It took a couple of years but yours should see improvement from this also. Other supplements that help lower cholesterol are Niacin (vitamin B-3) and Vitamin E (the good kind with mixed tocopherols, not just alpha tocopherol).

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.